Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 92, NWS Little Rock, AR

August 30, 2003Boone County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 30, 2003, 1:10 PM CDT for Boone County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2003, 1:10 PM CDT (18:10 UTC)
Expired
Aug 30, 2003, 4:10 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Boone County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 301812
FFWLIT
ARC009-302110-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
110 PM CDT SAT AUG 30 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 410 PM CDT

* AT 110 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN LITTLE ROCK 
CONTINUES TO INDICATE VERY HEAVY RAINFALL OVER MUCH OF BOONE COUNTY. 
THE HEAVIEST RAIN WAS INDICATED OVER HARRISON. RADAR IS ESTIMATING 
THAT TWO TO FOUR INCHES OF RAIN HAS FALLEN IN THE LAST HOUR OVER 
PORTIONS OF THE COUNTY. THE HARRISON AIRPORT HAS REPORTED OVER 1.5 
INCHES OF RAIN IN THE LAST 30 MINUTES. SHOWERS AND THUNDERSTORMS 
WILL CONTINUE TO DEVELOP OVER NORTHERN ARKANSAS THIS AFTERNOON. THIS 
WILL ONLY INCREASE THE THREAT OF FLASH FLOODING. 

&&

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3643 9290 3613 9290 3612 9330 3650 9330
          3649 9293

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:30 AM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, Aug 30, 4:30 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 AM CDT SAT AUG 30 2003

CHANCES OF RAIN WILL REMAIN HIGH AS LONG AS SURFACE BOUNDARY LINGERS
AROUND THE AREA. ALSO...THE SYSTEM COMING UP FROM THE SOUTH WILL
KEEP POPS UP. MUCH MOISTURE WILL BE IN PLACE TO PRODUCE HEAVY
RAIN...ESPECIALLY OVER NORTHWEST ARKANSAS TODAY AND NORTHERN
ARKANSAS TONIGHT. HEAVY RAINS WILL CONTINUE TO BE A POSSIBILITY FOR
THE LATTER HALF OF THE WEEKEND...AND IT WILL HAVE TO BE MONITORED
FOR POSSIBLE FLASH FLOOD WATCH. CLOUDS AND RAINS WILL MAKE TEMPS
DIFFICULT TO PEG. ANY BREAK IN THE CLOUDS WILL ALLOW TEMPS TO BOOM
AS WAS THE CASE YESTERDAY.

HRO   82  67  79  66 /  70  60  60  60
LIT   87  70  87  70 /  60  60  60  60
HOT   87  71  86  71 /  60  60  60  60
PBF   88  72  89  71 /  60  60  60  60

.LZK...NONE.

32
Hazardous weather outlook, Aug 30, 5:00 AM CDT, 8 hours 10 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

A FRONTAL BOUNDARY OVER THE CENTRAL PLAINS WILL MOVE A LITTLE CLOSER
TO NORTHERN ARKANSAS TODAY AND TONIGHT. NO SEVERE WEATHER IS
EXPECTED...HOWEVER SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL TONIGHT OVER PARTS OF THE EXTREME NORTHWEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST OVER ABOUT THE NORTHERN
THIRD OF ARKANSAS ON SUNDAY.

THE FRONTAL SYSTEM TO OUR NORTH WILL MOVE CLOSER TO THE STATE ON
SUNDAY. THIS COUPLED WITH A SERIES OF UPPER LOWS MOVING WEST TO EAST
ALONG THE FRONT AND TROPICAL MOISTURE SURGING NORTHWARD WILL PRODUCE
NUMEROUS SHOWERS AND THUNDERSTORMS IN THE STATE...ESPECIALLY OVER
THE NORTHERN SECTIONS. SOME OF THE STORMS COULD BECOME SEVERE SUNDAY
AFTERNOON AND EVENING. THE PRIME SEVERE WEATHER THREATS WOULD BE
STRONG AND DAMAGING WINDS...AND POSSIBLY ISOLATED TORNADOES.

HEAVY RAINFALL OVER THE WEEKEND OVER PARTS OF SOUTHERN MISSOURI AND
NORTHERN ARKANSAS MAY CAUSE PROBLEMS ALONG SOME RIVERS IN NORTHERN
ARKANSAS.

IN PARTICULAR...MINOR TO MODERATE FLOODING IS POSSIBLE ON THE
BLACK...CACHE...PORTIONS OF THE WHITE...AND THE SPRING RIVERS. FLOAT
STREAMS MAY SEE A RISE AS WELL...WITH AN INCREASED FLOW RATE. IF YOU
PLAN TO VENTURE OUT ON BODIES OF WATER DURING THIS HOLIDAY
WEEKEND...USE EXTREME CAUTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AFTERNOON AND EVENING.

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 1:23 PM CDTFlash Flood WarningLZKStone3 hr
Aug 30, 3:28 PM CDTFlash Flood WarningLZKSharp3 hr

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.